Why I Said Goodbye to My Antidepressant
My love-hate relationship with antidepressants and how I ultimately said goodbye.
From the age of nine to twenty, I’ve had a love-hate relationship with antidepressants.
I was diagnosed with OCD at seven years old.
At one point, around two years after being diagnosed, my family decided to try going down the medication route in combination with my weekly therapy.
The psychiatrist recommended a very mild dose of BuSpar. BuSpar is considered an anti-anxiety drug. Unlike antidepressants that are intended to decrease anxiety and depression, BuSpar has more of a mild, sedative effect that is specifically tailored to generalized anxiety. Soon after taking my first dose, I remember feeling very nauseous and tired. These side effects eventually subsided after consistently taking the medication, but I felt no relief from my OCD causing me to eventually discontinue it.
A few years later, as my anxiety increased and when I began to develop more depressive symptoms, my new physiatrist suggested an antidepressant called Prozac.
At first, Prozac seemed to help. My OCD lessened a bit as well as my overall social anxiety.
Christmas of 2012 (in the seventh grade) was when everything started to change.
On Christmas Eve and Christmas Day, I realized that I did not feel like my normal self. Granted, it was my first Christmas where I accepted the unfortunate truth that Santa, elves, and reindeer weren’t the ones putting presents under the Christmas tree and stuffing my stocking, so, the lack of that classic “magical” feeling certainly played a role in how I felt.
But that feeling didn’t stop after Christmas…
From there on, I noticed that I didn’t look forward to much anymore. I also often felt spacey and in sort of a daze from time to time. Rather than feeling alert and sharp, I felt lackadaisical and a bit numb. This was starting to impact situations where I needed strong attention and focus like school or acting class.
Once again, I spoke with my psychiatrist who informed me that apathy and brain fog were some negative side effects that came along with Prozac.
I decided to taper off the Prozac.
After that, I did pretty well medication-free for a while. I even stopped therapy for a little bit (big mistake).
And Then Came Zoloft…
When I started high school, my OCD and other anxieties returned in full force. This was also when my depression became more prevalent than it was before.
I found another therapist and doctor who introduced the medication that would make the most significant impact on me.
Her name was Zoloft.
And from there, our love affair began.
Zoloft was better than any of my ex-medicines.
For the first time I felt the way I wanted to feel:
I continued taking Zoloft for the next few years. My doctor played around with the dosages a bit starting me at 25 mg, then 50 mg, and finally 75 mg. I realized that the most effective amount was 50 mg, so I stayed on that amount for the next couple of years.
Around my junior year, I temporarily discontinued Zoloft, not because of any particular side effects, but just for the fact that I felt so good, I no longer thought I needed it.
Zoloft Part 2
Senior year rolled around and sure enough, I went right back on it.
I stayed at 50 mg.
A year passed since graduation and I decided to taper off once again in fear of the possible long-term consequences, keeping myself at 25 mg for a while before completely stopping. I had stopped going to therapy again around this point.
Zoloft Part 3
At the beginning of my Sophomore year of college, Zoloft and I are back together once again. I also decided to start going back to therapy and reconnected with a therapist I had when I was younger after not benefiting much from my former therapist.
My mindset had shifted from, “I’ll never take medication again” to “I need this medication for the rest of my life.”
At first, things got better. I started putting effort back into my appearance, became more motivated for tasks I formally lost interest in, and overall, just felt…
Content once again. (I even lost six pounds, what could be better?).
But as the months continued, things changed.
I did not go back to the former anxious self I once was…but I lost much of the former emotion I once had.
I did not feel anxious. I did not feel depressed.
I felt numb.
(And unfortunately, the weight loss side effect was short-lived.)
This was a little bit different from the apathy I felt on the Prozac. I did not necessarily feel as spacey and inattentive, but the numbness was surely present.
As a sufferer of depression, apathy is a common symptom I often experience. However, I had a strong inkling that this pill was the culprit for the extended emotional bluntness I felt.
My creativity was dwindling. I no longer looked forward to things I would have previously been looking forward to so much like vacations or special events. I felt indifferent.
Breaking Up With Zoloft
The psychiatrist and I thought that decreasing from 50 mg to 25 mg would help rid me of this numbness. It helped to an extent, but the feeling was still sort of there.
So, in May of 2019, I made the final decision.
After a five-year, love-hate relationship…I decided to bid farewell to Zoloft.
Apathy is something I still struggle with as a part of depression, but upon getting off my medication and getting through the awful withdrawals, I very quickly gained back my motivation, creativity, and emotions.
Although life can still be a struggle and imperfect in many ways, I chose to say goodbye to my antidepressant for a variety of factors.
The main ones being:
The possibly dangerous long-term effects.
I am not trying to preach that medication is bad and that you shouldn’t take it. In fact, I am far from anti-medication.
Some people truly need antidepressants or whatever type of medicine that is meant to treat their mental illness and while these negative side effects may occur in some people, they may not occur in others. Also, in some cases, these negative side effects are worth the positive effects of the medication.
Medication is a personal choice that should be valued, destigmatized, and respected.
However, I think it is important for anyone to note that just because something is prescribed does not make it better than other stigmatized substances and this is something that many psychiatrists will not tell you.
For example, when I first started taking Zoloft, my appetite diminished, and I was terribly nauseous and hazy the first week.
These symptoms were worth the positive benefits I gained from the meds, but I did feel uneasy that an apparently “safe” medicine would make me feel like such.
Likewise, after I discontinued Zoloft, I had awful physical and mental symptoms including mild shaking, random dizzy spells, zoning out, nausea, anxiety, depression, and irritability. The withdrawals were enough to make me never want to take those meds again.
What Antidepressants Taught Me
All in all, Zoloft helped me for many years, and for that, I’ll always be grateful.
Because at the time…I truly did need it…
However, it came to the point where this medicine was becoming counterproductive to my mental health and that was when I knew it was time to say goodbye.
At the end of the day, therapy is something I realized I should always keep in my life.
What I would recommend anyone to do who decides to take medication is to never stop going to therapy in conjunction.
Medication helps the symptom, but therapy helps you tackle your struggle or situation in a personalized and detailed way.
It was bittersweet saying goodbye to my five-year relationship with Zoloft…but like every change in life, it made me realize a valuable lesson…
Emotions, even the worst emotions at times, are better than feeling nothing.